Alert archive / Delaware / Areal Flood Advisories in 2017

Areal Flood Advisory 142, NWS Philadelphia/Mount Holly

July 26, 2017Kent County, Delaware

NWS Philadelphia/Mount Holly issued this areal flood advisory at Jul 26, 2017, 5:30 AM EDT for Kent County, Delaware. It was in force for 4 hr.

The area

The outline as issued.

The facts

Issued
Jul 26, 2017, 5:30 AM EDT (09:30 UTC)
Expired
Jul 26, 2017, 9:30 AM EDT
In force
4 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon

County Kent County, DE

The radar

The Dover AFB radar (KDOX), 30 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 9.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2017-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2017-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

638 
WGUS81 KPHI 260930
FLSPHI

Flood Advisory
National Weather Service Mount Holly NJ
530 AM EDT WED JUL 26 2017

DEC001-261330-
/O.NEW.KPHI.FA.Y.0142.170726T0930Z-170726T1330Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kent DE-
530 AM EDT WED JUL 26 2017

The National Weather Service in Mount Holly NJ has issued a

* Flood Advisory for Minor Flooding in Poor Drainage Areas for...
  East central Kent County in central Delaware...

* Until 930 AM EDT

* At 524 AM EDT...Locally heavy rain showers over the east-central 
  Kent County have been nearly stationary last night. Overflowing 
  poor drainage areas will result in minor flooding in the advisory 
  area. Doppler radar and automated rain gauges indicated up to two 
  inches of rain have already fallen. Additional rainfall of around 
  one inch is expected over the area early this morning. 

* Some locations that could experience flooding include...
  Dover, Bowers, Dover Base Housing, Rising Sun-Lebanon, Rising Sun,
  Magnolia, Little Creek, Highland Acres, Woodside East, Kent Acres
  and Riverview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Advisory means river or stream flows are elevated...or
ponding of water in urban or other areas is occurring or is imminent.

&&

LAT...LON 3903 7557 3922 7549 3920 7537 3905 7537
      3902 7534

$$

JRK
1 follow-up statement
007 
WGUS81 KPHI 261310
FLSPHI

Flood Advisory
National Weather Service Mount Holly NJ
910 AM EDT WED JUL 26 2017

DEC001-261319-
/O.CAN.KPHI.FA.Y.0142.000000T0000Z-170726T1330Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kent DE-
910 AM EDT WED JUL 26 2017

...THE FLOOD ADVISORY HAS BEEN CANCELLED FOR EAST CENTRAL KENT
COUNTY...

The heavy rain has ended and flood waters are receding, no longer 
posing a threat to life or property. Please continue to heed any 
road closures.

LAT...LON 3903 7557 3922 7549 3920 7537 3905 7537
      3902 7534

$$

Meola

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood advisory went out at Jul 26, 4:12 AM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 26, 4:12 AM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
412 AM EDT Wed Jul 26 2017

.SYNOPSIS...
High pressure across New York and New England today will move off
into the North Atlantic tonight. Low pressure across the lower Ohio
Valley will begin to strengthen Thursday and cause a warm front to
approach the area. This front and the low moving along it will
affect our weather from Thursday night into Saturday. The low will
move away by Saturday night allowing high pressure to build back
over the area for Sunday and into next week. A cold front may cross
the area later Tuesday or Wednesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
High pressure was centered over Northeast states early this morning.
The high will progress eastward today, moving off the New England
coast this afternoon.

Moisture trapped beneath a strong mid-level subsidence inversion has
resulted in low clouds that cover most of the region early this
morning. Clearing was noted to our northeast across New England and
Long Island where low-level dry air has drained southward from the
anticyclone. RH fields from majority of guidance indicates the
leading edge of the clearing may struggle to advance much farther
than northern and coastal sections of NJ today. There may be some
breaks in the stratus mid morning but clouds should increase once
again as stronger daytime mixing leads to development of stratocu.

Despite mid-level subsidence, there is enough lift owing to weak
boundary-layer convergence along a residual trough axis as well as
from a 850-700 mb shortwave disturbance to produce isolated showers
in eastern PA and Delmarva. These showers have been nearly
stationary and efficient rainfall producers (strictly warm cloud
processes). There are actually some impressive localized rainfall
amounts considering how dry the mid levels are, how shallow the lift
is and how unimpressive they look on radar. Mesonet sites in the
Reading-Allentown, PA area and near Dover, DE and Chestertown, MD
range from one- to three-quarters inch. There was even a station
that was reporting just over one inch rainfall overnight just
outside of Allentown. Expect these showers to drift slowly westward
this morning and out eventually outside of our CWA boundaries by
midday. Additional convective showers may develop during peak
heating hours this afternoon from about the Delaware Valley,
westward. Outside of our far western zones, kept PoPs below 20
percent with a mention of isolated sprinkles as a lowering
subsidence inversion will hinder convective updraft growth.

Today is expected to be the second day in a row of temperatures in
the 70s for most of the forecast area. A better opportunity for 80
degrees is northern NJ (I-78, north and east of I-287 where there is
less of a marine influence and where more sunshine is expected) and
in far western zones of the CWA (Reading, PA down into the eastern
shore of MD).

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
High pressure centered off the New England will ridge southwestward
and just off the northern Mid-Atlantic coastline tonight. Light
southerly flow around the high will develop over the region.

Expect most of the region to remain dry tonight though an isolated
shower cannot be ruled out before sunset this evening. Additionally,
WAA in the low-levels will yield increasing clouds overnight. Some
of the model guidance (e.g., NAM Nest) indicates strong enough
isentropic lift to yield a few showers early Thursday morning west
of the Fall Line. Confined slight chance PoPs to NE PA for now.

Forecast low temperatures are in the low to mid 60s area-wide. The
setup for radiational fog looks to be most favorable in the coastal
plain, where the arrival of thicker cloud cover may hold off until
daybreak Thursday morning.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
The rather benign weather from Wednesday will spill over into
Thursday as high pressure moves offshore. The return flow around the
high will cause moisture to increase over the region. Accordingly,
we will have a partly sunny becoming mostly cloudy fcst. Pops will
increase through the day from W to E with slgt chc pops for the N/W
looking OK for the morning and the further S/E with chc pops for the
afternoon. There will be enough instability for tstms and the SPC has
indicated a slgt chc for severe storms for later Thu and Thu night.
Pops Thu night will rise to likely/categorical as the warm front
nears the area.

Friday through Saturday morning will feature another round of
showers and thunderstorms with more heavy rains expected. Most of
the operational models and the ensembles show 2 to 4 inches of rain
over parts of the CWA. There is still plenty of variability on
timing and location will have to be sorted out over the next few
cycles, but its expected that some Flood or Flash Flood Watch
products will be needed. The ground is still wet from the rains
earlier this week.

Improving conditions will take hold across most areas Saturday
afternoon as high pressure from the N/W begins to build over the
area. A couple lingering showers over Delmarva and SE NJ are
possible though. Temperatures Saturday will be seasonably cool with
highs in the low 80s S/E and mid to upper 70s N/W.

Fair weather is expected much of the Sunday through Tuesday period
as high pressure affects the area. Temperatures will return to near
normal readings by then as sunshine should be more abundant over the
region.  The next system, a cold front, may bring some showers to
the area Tue afternoon, but confid in this is rather low attm.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

There is extensive low clouds present across the region but CIGs
have been highly variable overnight, ranging from 1500-3000 ft AGL
(MVFR) and at times scattering out (VFR). Lower CIGs just west of
the Delaware Valley (including ABE) are hovering between 600-1000 ft
AGL. Localized visibility restrictions in isolated showers have been
confined to ABE and RDG. IFR restrictions at these two terminals
should be temporary through about 11 or 12Z.

CIGs may briefly improve to VFR at some locations between 12-15Z
before stratocu yields MVFR CIGs in the the 1500-3000 ft range late
this morning and early afternoon. Despite broken cloud cover for
most of the day, expect TAF sites to improve to VFR with CIGs above
3000 ft between about 17Z and 20Z.

VFR this evening. There is considerable uncertainty with the CIG and
VSBY forecast for overnight tonight. Some of the guidance shows low
clouds and MVFR or even IFR CIGs developing from west to east
between 06-12Z Thursday. However, there could also be visibility
restrictions in patchy fog during this time, especially at the fog-
prone terminals.

A light E to NE wind around 5 kt this morning will veer out of the
SE 5-10 kt this afternoon and then S tonight.

OUTLOOK...
Thu...VFR. Increasing clouds.
Thu Night thru Sat Morning...Frequent MVFR/IFR with
    showers/tstms.
Sat Afternoon thru Sunday...Mostly VFR.

&&

.MARINE...
Winds and seas will remain below SCA thresholds today and tonight.
Seas are around 3 to 4 feet on the ocean with onshore winds around
10 to 15 knots.

OUTLOOK...
Thu thru Friday...Mostly sub-SCA conditions. Tstms with locally
     gusty winds and higher seas Thu night thru Fri night.
Sat thru Sun...SCA seas on the ocean expected. Seas diminishing
     Sun night.

RIP CURRENTS...

The low risk for the formation of dangerous rip currents is
expected for today.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...O'Hara
Near Term...Klein
Short Term...Klein
Long Term...O'Hara
Aviation...Klein/O'Hara
Marine...Klein/O'Hara
Hazardous weather outlook, Jul 26, 3:46 AM EDT, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
346 AM EDT Wed Jul 26 2017

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-270800-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
346 AM EDT Wed Jul 26 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a potential for heavy rainfall Thursday night into Friday.
Areas that were impacted by heavy rainfall earlier this week will be
particularly susceptible to another round of flooding. Additionally,
a few thunderstorms may become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-NJZ014-024>026-270800-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
346 AM EDT Wed Jul 26 2017

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a potential for heavy rainfall Thursday night into Friday.
Areas that were impacted by heavy rainfall earlier this week will be
particularly susceptible to another round of flooding. Additionally,
a few thunderstorms may become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-270800-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
346 AM EDT Wed Jul 26 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Some thunderstorms Thursday night and Friday may contain strong
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Areal Flood Advisories in Delaware, 2017Every areal flood advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.